|ageing and HIV?
May 21, 2013
I am 56 years old and have been Poz since 1985. I have been LUCKY! All these years I have maintained a high T-cell and low Viral Load. This in my mind is from only having safe sex. My question is: At this point due to meds I have lost my gall balder and have become a diabetic,along with degenerative disc or bone diseases. I am so tired all the time that I can sleep 17 hours a day and still have no energy! They have put me on a Thyroid pill(my tyroid test were normal) and Methadone(for pain in joints). Is there any new studies on ageing and reducing amount of medication. I am a non addictive type and have not upped the methadone in 4 years. I only take 30mgs a day.I can tell when they kick in each time I take them!! It is so abnormal for me to feel this tired. I'm already on SSDI do to bone disease. Due to money I go to County Hospital for treatment and in Dallas it is like 3rd world treatment. I am unable to afford a better system of care. Which would include physical therapy and better follow ups. Trying to do the best I can with what $$ I have. They have me on 18 different medications.... I really think I am over medicated for my age! HELP!
| Response from Mr. Vergel
I feel so bad for you and what you have gone through. People sometimes forget that HIV may be a manageable disease for some but a very difficult thing to have when you are getting older.
Since I have very limited information, I can just list a few suggestions that may or may not be practical in your case due to your lack of access to comprehensive health care.
1- I would ask to talk to the pharmacist at your clinic to ensure that the several medications you are taking have no significant interactions. Researchers keep bringing the fact that as many of us exposed to older and more toxic medications are getting older, we are using a polypharmacy that not only affects our quality of life but could also present potential interactions.
2- Talk to your physician about options for pain management that may not make you tired. Also list your medications since it is amazing to me that some doctors do not keep track of what we are taking. A list of medications and dosages will refresh their memory, although that information should be in your chart. Just don't assume that they know! Make a clinic appointment specifically to talk about potential treatment simplification, if possible.
3- If provided by Medicaid in your clinic, ask for a sleep study to ensure that your fatigue is mainly caused by sleep issues.
4- Some of the clinics that provide services for Medicaid patients provide testosterone blood level testing. If you have low testosterone, your energy levels and bone density will suffer. Injections once every two weeks can replace testosterone in men with deficiency.
5- I am not sure if you belong to any long term survivor support system, but it would be a great idea to do so. It is amazing what we can learn in groups about coping not only with our issues but also with an imperfect healthcare system.
6- I also have degenerative disk disease in the cervical and lumbar areas. The only way I can cope without taking heavy pain medications is frequent and educated stretching that I have learned in a few physical therapy sessions and youtube videos (yes, there is a lot of good information on youtube on the subject).
7- Although you would hate to take another medication to treat a side effect, it is not a bad idea to talk to your physician about medications that can increase energy levels. Most are used off label and prescribed for ADHD.
8- People on SSDI may have caps in the amount of physical therapy sessions they can have yearly, but please explore if you have run out of that option.
Please hang in there and keep me informed about your progress. I am sorry that I can only provide generalities this time.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When An Insect Bites Someone With Hiv Can It Be Transmitted To Another Person?
- When You Have Hiv Do You Sneeze And Have A Stuffy Noes?
- How To Play Safe With Someone Who Is Hiv Positive?
- Does It Mean That You Have Hiv If A Test Was Found To Be Reactive?
- What Is The Difference Between Hepatitis B And Hiv?
- How Long Does Hiv Take To Show Up In A Blood Test?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.